Submit Manuscript  

Article Details


Deep Venous Thrombosis Associated with Thalidomide use in a Case of Steroid Dependent Erythema Nodosum Leprosum-a Management Conundrum

[ Vol. 12 , Issue. 2 ]

Author(s):

Upinder Kaur, Sankha Shubhra Chakrabarti, Rohit Singh and Indrajeet Singh Gambhir   Pages 140 - 144 ( 5 )

Abstract:


Introduction: Thalidomide, previously banned owing to the issues of teratogenicity is being used and tested for a variety of dermatological and non dermatological conditions. The drug has been approved for the management of erythema nodosum leprosum [ENL] and multiple myeloma [MM]. The drug is commonly known to produce adverse effects like peripheral neuropathy and constipation. Deep vein thrombosis [DVT] is one of the serious adverse effects seen with thalidomide use, especially in malignancies and is relatively uncommon in non cancer settings like ENL.

Method: Here we report a case of DVT occurring after 8 months of use of thalidomide in a young patient of 22 years age suffering from ENL.

Result: The case highlights the problems faced in the management of refractory ENL and the treatment of DVT in the setting of multiple drug interactions and financial constraints.

Conclusion: New guidelines are required regarding the prophylaxis and management of DVT associated with thalidomide use in non-malignant conditions.

Keywords:

Hansen's disease, ENL, DVT, thalidomide, pharmacovigilance, azathioprine.

Affiliation:

Department of General Medicine (Previously in Department of Pharmacology), Institute of Medical Sciences, Banaras Hindu University, Varanasi-221005, UP, Department of General Medicine (Previously in Department of Pharmacology), Institute of Medical Sciences, Banaras Hindu University, Varanasi-221005, UP, Department of General Medicine (Previously in Department of Pharmacology), Institute of Medical Sciences, Banaras Hindu University, Varanasi-221005, UP, Department of General Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi- 221005, UP

Graphical Abstract:



Read Full-Text article